Nebraska, 2022

High Wind in Nebraska, April 7, 2022

April 7, 2022 · NWS CYS · 6 events in 6 counties and zones

Strong winds developed across much of the central and southern Nebraska panhandle on 7 April 2022.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds developed across much of the central and southern Nebraska panhandle on 7 April 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 7, 4:36 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 7, 4:36 AM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
536 AM MDT Thu Apr 7 2022

.SHORT TERM...(Today through Saturday)
Issued at 330 AM MDT Thu Apr 7 2022

Strong winds continue to be the primary forecast challenge in the
short term. Fire weather issues are a concern as well for
Saturday.

Currently...1034mb surface high over western Wyoming this
morning...with slow moving low pressure system over the Great
Lakes area.Strong north gradient remains over our eastern counties
into western Nebraska. Current winds reported in the Panhandle
gusting in the upper 30 to mid 40 mph range at 2AM this morning.

GFS 750 to 800mb winds 50-60kts at 15Z this morning across the
central and southern Nebraska Panhandle with 40kts over the
southeast Wyoming plains east of I-25. Looks like a good bet that
these areas will begin mixing out after sunrise today. High Wind
Warnings in effect for the central and southern Nebraska Panhandle
look good. Am a little concerned with the northern Panhandle
(north Sioux and Dawes) for possible inclusion in the warning.
There is cloud coverage up there that may limit mixing some. Day
shift will need to monitor this area closely this morning for
possible expansion of the warnings.

Winds ease after sunset today with warnings coming to an end.
Central U.S. low pressure system shifts more east...easing out
gradient...with winds shifting back to the west. A pretty nice
day Friday...with 700mb temperatures climbing back to above
freezing. Looking at highs in the 60s for most areas.

Upper ridge axis shifts over the area late Friday afternoon/early
evening as next shortwave trough moves into northwestern Wyoming.
As a result...westerly winds begin to increase again. Looks like
we could see wind headlines in our southeast Wyoming wind prone
areas Saturday morning as 700mb winds increase to 45-50kts.

.LONG TERM...(Saturday night through Wednesday)
Issued at 330 AM MDT Thu Apr 7 2022

The long term outlook remains active. The main challenges in this
forecast package are a series of shortwave troughs on Sunday through
the middle part of next week which will bring several opportunities
for winds and precipitation.

Our brief warm spell will come to an end Saturday evening as another
vigorous trough approaches from the northwest. The 500-mb vorticity
maximum should pass directly over Wyoming as the trough rotates
through. The initial frontal passage Saturday evening into Sunday
morning could lead to some precipitation. The GFS paints a
significantly wetter picture, showing upwards of 0.5" QPF for the
mountains by sunrise Sunday and appreciable lower elevation
precipitation. The ECMWF shows just a few tenths at most during this
initial phase with less lift and moisture. The ensembles, including
the GEFS, tend to be closer to the ECMWF solution, so nudged the
forecast in this direction. Next, there is fairly strong agreement
on this initial shortwave ejecting to the east, and inducing the
development of a 700-mb low over the northern Plains. This may lead
to a tightening of the 700-mb height gradient across southern
Wyoming and naturally another increase in the winds. The GFS shows a
scenario which would be probable high winds for the wind prone areas
at a minimum, but it is worth noting it the deterministic GFS
remains on the very high end of its own ensembles. However, since at
least elevated winds seem probable, nudged the winds upward in the
forecast for Sunday.

After this, attention shifts to what could be a more significant
precipitation producer. A much stronger 500-mb low will dive into
the northwest on Monday into Tuesday and has the potential to induce
lee cyclogenesis over Colorado as it shifts east across the Rockies.
Prior to this development, there is a possibility for some
overrunning precipitation associated with a stalled frontal
boundary. Deterministic models have backed off somewhat with this in
terms of QPF on Monday through Tuesday morning. However, the GFS
shows the stalled boundary to our north, while the ECMWF starts to
our south and then pivots north. Several ensembles keep some light
to moderate precipitation over our area during this time frame, so
kept some low end PoPs in the forecast to account for this
possibility.

Regarding the main 500-mb low track, all guidance has generally
shifted north over the last 24 hours, which resulted in the
deterministic models more or less flip flopping each other in terms
of impacts. The deterministic GFS shows the upper level low
traversing directly across Wyoming, and putting most of our CWA in
the dry slot of the extratropical cyclone. This would be the dry and
windy scenario although still providing a decent round of
precipitation to the mountains. The ECMWF portrays the upper level
low diving further south, traversing across the Great Basin into
Colorado, leading to lee cyclogenesis in a favorable position for
substantial precipitation across much of the forecast area. Again,
we'll take a look at the ensembles to see which of these scenarios
is favored. The ECMWF ensembles have remained fairly consistent in
the last 24 hours, while the GEFS exhibited a distinct shift in the
ensemble mean to a more progressive and northerly upper level low
track. Breaking down the ensembles into clusters, it can be seen
that the ECMWF members are generally clustered into more southerly,
slower solutions, which would lead to more precipitation for us.
While the GEFS mean hasn't budged much over the last 24 hours, the
current mean appears to be skewed by a few members with very high
QPF. The 50th percentile has been dropping steadily, now showing
about 0.7" QPF at KCYS by Wednesday evening. This indicates that
more members are coming on board with a drier, more northerly
solution. That all being said, the overall takeaways have not
changed much since prior forecasts. The potential remains for a wet
spring storm, but confidence in the specific outcome remains quite
low. There is high confidence that the warm spell over the weekend
will come to an end though, and that much cooler temperatures are
likely for a good portion of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 526 AM MDT Thu Apr 7 2022

Light snow showers in the vicinity of KCYS may produce temporary IFR
VIS and MVFR CIGs until around 13z, although there is some
uncertainty in the end time of these showers since they are not
well represented in any model guidance. After that, we transition
back to focusing on strong NNW winds that will pick back up around
14z to 15z. Peak gusts are expected to occur between late morning
and early afternoon, reaching 50 to 55 kts at KAIA and KSNY, 45 to
50 kts at KBFF, and 40 to 45 kts at KCYS, KLAR, and KCDR. Winds
are expected to weaken somewhat by late afternoon, then gradually
die off after sundown.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Thu Apr 7 2022

Another windy day today...especially east of Interstate 25. High
Wind Warnings in effect for much of the Nebraska Panhandle through
6PM today. These strong winds are occurring between a strong high
pressure system over western Wyoming and a strong...slow moving
low pressure system in the central plains. This low finally moves
east later this afternoon and evening...with winds shifting west
and easing as the high builds east. Warmer temperatures Friday
with afternoon humidity getting near critical across most of the
area. Fortunately...winds are expected to be lighter...so critical
fire weather conditions not expected Friday. West winds begin to
pick up again Saturday...with afternoon humidity becoming critical
in the Nebraska Panhandle zones. May see critical fire weather
conditions Saturday as this takes place in the Nebraska Panhandle
fire weather zones.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...High Wind Warning until 9 PM MDT this evening for NEZ003-019>021-
     054-055-096.

&&

SHORT TERM...GCC
LONG TERM...MN
AVIATION...MN
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 7, 3:43 AM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
443 AM MDT Thu Apr 7 2022

WYZ101>119-081045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
443 AM MDT Thu Apr 7 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Northwesterly wind gusts of 50 to 55 mph could create hazardous
driving conditions...especially on east to west oriented highways.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong westerly wind gusts of 65 to 70 mph are possible Saturday
in the wind prone areas of southeast Wyoming.

Winter weather makes a return to southeast Wyoming Sunday and
continues through Wednesday as a series of cold fronts move
through the area. Impactful snowfall is possible Tuesday and
Wednesday across a large area of southeast Wyoming that could
impact travel.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-081045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
443 AM MDT Thu Apr 7 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in place for all areas in the Nebraska
Panhandle through 9 PM this evening. Northwesterly wind gusts of
60 to 70 mph will create hazardous driving conditions...especially
on east to west oriented highways.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Winter weather makes a return to the Nebraska Panhandle Monday
and continues through Wednesday as a series of cold fronts move
through the area. Impactful snowfall is possible Tuesday and
Wednesday that could impact travel.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Box Butte

When
April 7, 7:53 AM MST to 1:53 PM MST
Where
Box Butte forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance ASOS reported strong winds during this time.

High Wind, Scotts Bluff

When
April 7, 7:53 AM MST to 11:53 AM MST
Where
Scotts Bluff forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff ASOS and RAWS site both reported wind gusts in excess of 58 mph during this timeframe.

High Wind, Cheyenne

When
April 7, 7:53 AM MST to 1:53 PM MST
Where
Cheyenne forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney airport ASOS along with several railroad sites reported wind gusts in excess of 58 mph during event.

High Wind, Banner

When
April 7, 8:56 AM MST to 9:56 AM MST
Where
Banner forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Charlie site 5 miles northeast of Harrisburg.

High Wind, Morrill

When
April 7, 9:02 AM MST to 11:54 AM MST
Where
Morrill forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Railroad sites at 8 west northwest of Bridgeport and 6 east southeast of Bridgeport.

High Wind, Kimball

When
April 7, 9:35 AM MST to 10:55 AM MST
Where
Kimball forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Kimball AWOS site 3 miles south of Kimball.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007679, 1007681, 1007684, 1007680, 1007682, 1007683.